Donate Now
We've Moved! Check out our new boards.
  New Poll  
my profile | directory login | search | faq | forum home

  next oldest topic   next newest topic
» Scarleteen Boards: 2000 - 2014 (Archive) » SCARLETEEN CENTRAL » Safer Sex & Birth Control » When to stop long-term use of oral contraceptives?

 - UBBFriend: Email this page to someone!    
Author Topic: When to stop long-term use of oral contraceptives?
seasons
Neophyte
Member # 36079

Icon 1 posted      Profile for seasons     Send New Private Message       Edit/Delete Post 
I used to have really terrible periods while going through puberty and even later. When I was sixteen or seventeen, my gynecologist suggested oral contraceptives because she believed that I had/have endometriosos. The pill curbs the symptoms of endo.

Anyway, I'm twenty years old now. I've been thinking lately, "Wow, my uterus is probably going to turn to mush," or something, due to the fact I've been on the pill so long. I have a benign breast lump and I can't help but wonder if this, too, was from the pill?

My boyfriend of over a year and I have intercourse, and sometimes we don't use a condom. Okay, a lot of times. We use the pill and the pull out method (Pull-out method DOES NOT WORK, but at least with the pill AND the pull out method, there is a way less chance).

I have been on antibiotics for a few months and I just started the first pill on the "Sunday" of my new packet. Is it even worth it to take the pill while I'm on antibiotics? Will it do me any good, anyway? I know antibiotics make the pill less effective and such, but I'm just wondering in general.

I'm not sure about my health and being on the pill so long. Any input?

Posts: 39 | From: The United States | Registered: Dec 2007  |  IP: Logged | Report this post to a Moderator
atm1
Scarleteen Volunteer
Member # 37835

Icon 1 posted      Profile for atm1     Send New Private Message       Edit/Delete Post 
In your case, with possible endometriosis and a breast lump, I'd really encourage you to speak to your doctor before stopping your pills. Stopping them in the middle of a cycle is probably not a great idea for anyone, either, just because of how it'll mess with your hormones.

If being on the pill for three or four years caused major health problems, we'd certainly know about it by now, so I really wouldn't worry about it if I were you.

That said I recently went off the pill after being on it since I was 12 or 13, mostly because I wanted my body to work the way it was made to for a while. It didn't have to do with a specific health concern, so much as a general "I don't like the idea that I haven't ovulated in seven or eight years" feeling. I don't regret going off at all, but I will admit it was made easier by my boyfriend moving abroad. All told, I'm happy to be off (saved $120 so far!), but I'll probably go back on when I start living with my boyfriend (I had fewer pimples, didn't have to worry about getting pregnant, and since going off I've dropped more weight that I'm comfortable with). I've talked to my doctor about all of these issues, and I'd encourage you to do the same, because every person's body will respond in a different way.

Posts: 2262 | From: in transition | Registered: Apr 2008  |  IP: Logged | Report this post to a Moderator
Heather
Executive Director & Founder
Member # 3

Icon 1 posted      Profile for Heather     Send New Private Message       Edit/Delete Post 
I actually would not class a few years of OCPs as long-term use in the first place.

With OCPs, since they can be used safely even for decades, I'd only consider use to be long-term when we're talking around ten years or so. All the same, there is no evidence of OCPs turning one's uterus to mush, and your breat lump is just as likely -- if not more so -- to be related to genetics or something else as it is to the pill.

Antibiotics do not render the pill ineffective: they simply have the capability to interact with the pill, and some may cause slight changes in now you metabolize the hormones, raising or lowering the levels a bit. It's suggested to use a backup method when using antibiotics in case that happens and your effectiveness is decreased, but a decrease isn't going to be a dip from 99+% in perfect use to zero. And if the only other backup you use is withdrawal, I'd certainly say you're better off staying on your pill with the antibiotics, or if you want to go off now anyway, finding a new, reliable backup method.

Just another FYI, it actually is fine to stop any hormonal method mid-cycle, and will not likely cause any more trouble re-adjusting hormones than you'd have stopping at the end of a cycle.

In any event, your healthcare provider is a great person to talk to about all these concerns, and I'd suggest doing that.

--------------------
Heather Corinna, Executive Director & Founder, Scarleteen
About Me • Get our book!
Never doubt that a small group of thoughtful, committed citizens can change the world. Indeed, it is the only thing that ever has. - Margaret Mead

Posts: 68290 | From: An island near Seattle | Registered: May 2000  |  IP: Logged | Report this post to a Moderator
atm1
Scarleteen Volunteer
Member # 37835

Icon 1 posted      Profile for atm1     Send New Private Message       Edit/Delete Post 
Really, you can stop at any time? My doctor swore it would make it more likely for me to experience bad cramping/random bleeding/all around unpleasantness... I was just going off of what he told me when I talked to him about going off...
Posts: 2262 | From: in transition | Registered: Apr 2008  |  IP: Logged | Report this post to a Moderator
Heather
Executive Director & Founder
Member # 3

Icon 1 posted      Profile for Heather     Send New Private Message       Edit/Delete Post 
It may be that your doctor felt that with your specific health history or concerns -- or your specific pill -- that that might occur, but overall, it's not likely to make a big difference.

With plenty of pills, it's not like the hormones scale down (or if so, by much) as they go to the placebo period, so whether someone is stopping the active pills suddenly mid-cycle, or at the placebo period, they're still abruptly stopping them. Know what I mean?

For sure, someone may have a bit more random bleeding that way, but they also may not: it takes many women, no matter when they stop, some time for their natural cycles to resume and re-regulate after going off the pill.

--------------------
Heather Corinna, Executive Director & Founder, Scarleteen
About Me • Get our book!
Never doubt that a small group of thoughtful, committed citizens can change the world. Indeed, it is the only thing that ever has. - Margaret Mead

Posts: 68290 | From: An island near Seattle | Registered: May 2000  |  IP: Logged | Report this post to a Moderator
   

  New Poll   Close Topic   Feature Topic   Move Topic   Delete Topic next oldest topic   next newest topic
 - Printer-friendly view of this topic
Hop To:


Contact Us | Get the Whole Story! Go Home to SCARLETEEN: Sex Ed for the Real World | Privacy Statement

Copyright 1998, 2014 Heather Corinna/Scarleteen
Scarleteen.com: Providing comprehensive sex education online to teens and young adults worldwide since 1998

Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.

Powered by UBB.classic™ 6.7.3